Florida, 2014

Damaging Wind in Florida, September 22, 2014

September 22, 2014 · NWS MLB · 1 event in 1 county or zone

Strong thunderstorms developed due to a boundary collision with the east coast sea breeze over Brevard County. A United States Air Force wind tower in Titusville recorded a severe wind gust as one of the thunderstorms moved towards the Indian River Lagoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms developed due to a boundary collision with the east coast sea breeze over Brevard County. A United States Air Force wind tower in Titusville recorded a severe wind gust as one of the thunderstorms moved towards the Indian River Lagoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 22, 8:59 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Sep 22, 8:59 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT MON SEP 22 2014

.DISCUSSION...WEAK STATIONARY BOUNDARY CONTINUES TO PERSIST
ACROSS THE NORTHERN EXTENT OF CENTRAL FLORIDA...NEAR NORTHERN
LAKE AND VOLUSIA COUNTIES. MORNING SOUNDINGS FROM TAMPA (TBW) AND
THE CAPE (XMR) SHOW A VERY MOIST AIRMASS BELOW 600MB WITH A DRIER
LAYER JUST ABOVE IN THE MID LEVELS. HOWEVER MODELS INDICATE EVEN
THIS DRY LAYER WILL ERODE AS W/SW FLOW AT 500MB CONTINUES TO
INCREASE MOISTURE ALOFT WITH PW VALUES BY THIS AFTERNOON AROUND
TO JUST ABOVE 2 INCHES OVER MUCH OF CENTRAL FLORIDA. THIS DEEP
LAYER MOISTURE COMBINED WITH DISTURBED FLOW ALOFT AND PROXIMITY
OF THE WEAK FRONTAL BOUNDARY WILL LEAD TO HIGH COVERAGE OF
SHOWERS AND STORMS INTO THIS AFTERNOON. HAVE THEREFORE GONE WITH
LIKELY POPS (AROUND 60 PERCENT) AREAWIDE WITH THIS UPDATE. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS AS STORM
MOTION WILL BE RATHER SLOW TOWARD THE NORTHEAST.

HIGHER CLOUDS ALREADY ADVANCING EASTWARD ACROSS THE REGION AND
INCREASING CONVECTION THROUGH THE DAY WILL KEEP SKIES CLOUDY TO
MOSTLY CLOUDY. HIGHS WILL CONTINUE TO RANGE FROM THE MID-UPPER
80S.

&&

.AVIATION...VFR CONDS THIS MORNING WILL GIVE WAY TO TEMPO IFR/MVFR
CONDS IN INCREASING SHOWER AND THUNDERSTORM ACTIVITY INTO THE
AFTERNOON. DEEP MOISTURE OVER THE REGION WILL LEAD TO HIGHER
CONVECTIVE COVERAGE TODAY...ESPECIALLY INTO THE MID TO LATE
AFTERNOON. RAIN CHANCES WILL DECREASE THIS EVENING BUT A SLIGHT
CHANCE FOR REDEVELOPING SHOWERS WILL CONTINUE OVERNIGHT.

&&

.MARINE...WEAK FRONTAL BOUNDARY OVER NORTHERN CENTRAL FLORIDA AND
HIGH PRESSURE RIDGE NUDGING IN FROM THE WEST WILL KEEP LIGHT AND
VARIABLE WINDS OVER THE WATERS THIS MORNING. FLOW WILL THEN BECOME
MORE E/SE...REMAINING AT OR BELOW 10 KNOTS AS EAST COAST SEA
BREEZE FORMS THIS AFTERNOON. SEAS WILL RANGE FROM 1-3 FEET.

&&

.HYDROLOGY...LATEST AHPS DATA FOR BOTH SHINGLE CREEK AT CAMPBELL
(SHIF1) AND ASTOR ALONG THE ST. JOHNS RIVER (ASTF1) SHOW LEVELS
CLOSE TO THEIR ACTION STAGES OF 58.00FT AND 2.50 FEET
RESPECTIVELY. HOWEVER LEVELS AT SHINGLE CREEK ARE SLOWLY
FALLING...AFTER CRESTING AT 57.88FT AROUND 6AM SUNDAY. WILL NEED
TO KEEP A CLOSE EYE ON THESE LOCATIONS THIS WEEK AS FORECAST RAIN
CHANCES REMAIN HIGH. WHILE AREALLY-AVERAGED RAINFALL AMOUNTS OF
AROUND 0.50" ARE FORECAST EACH OF THE NEXT THREE DAYS...HIT-AND-
MISS NATURE OF CONVECTION WILL RESULT IN LOCALLY HIGHER OR LOWER
AMOUNTS...PRETTY MUCH EVERY DAY THIS WEEK.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/PENDERGRAST
Hazardous weather outlook, Sep 22, 4:35 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
535 AM EDT MON SEP 22 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
535 AM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
MOISTURE WILL INCREASE ACROSS EAST CENTRAL FLORIDA TODAY...AS A
STALLED FRONTAL BOUNDARY NEAR LAKE AND VOLUSIA COUNTIES REMAINS
STATIONARY AND WEAKENS. THIS FEATURE...COMBINED WITH DAYTIME
HEATING AND AFTERNOON SEA AND LAKE BREEZES WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND LIGHTNING STORMS OVER THE AREA
TODAY. STORMS TODAY WILL MOVE NORTHEAST AT 10 TO 15 MPH..AND WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING WIND GUSTS TO 40 MPH
AND TORRENTIAL RAINFALL AMOUNTS OF ONE AND TWO INCHES...OR A LITTLE
HIGHER. THIS MAY CAUSE TEMPORARY FLOODING OF ROADS AND OTHER
POORLY DRAINED LOW LYING AREAS.

.RIVER FLOOD IMPACT...
WATER LEVELS REMAIN ABOVE NORMAL ALONG THE SHINGLE CREEK NEAR
CAMPBELL IN OSCEOLA COUNTY DUE TO HEAVY RAINS ON SATURDAY. SHOULD
LOCALLY HEAVY RAINFALL OCCUR AGAIN IN THIS AREA...IT COULD CAUSE
WATER LEVELS TO RISE FURTHER. IF YOU RESIDE NEAR SHINGLE CREEK...
LISTEN FOR ANY STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR COUNTY OFFICIALS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS MAY PRODUCE WIND GUSTS TO TO AROUND 35 KNOTS AS THE MOVE
TOWARD THE NORTHEAST AT AROUND 10 KNOTS. BOATERS SHOULD BE ALERT
TO STORMS APPROACHING FROM THE SOUTHWEST TODAY...AND SEEK SAFE
HARBOR IF SKIES LOOK THREATENING.

.WATERSPOUT IMPACT...
THE COMBINATION OF VERY DEEP MOISTURE AND LIGHT WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE COULD LEAD TO THE DEVELOPMENT OF
FUNNEL CLOUDS OR WATERSPOUTS NEAR THE INTRACOASTAL WATERWAY
ALONG THE EAST CENTRAL COAST...OVER THE ADJACENT ATLANTIC WATERS
OR ALONG THE NORTH SHORE OF LAKE OKEECHOBEE.

.RIP CURRENT IMPACT...
A LINGERING OCEAN SWELL OF AROUND 3 FEET WILL LEAD TO A MODERATE
THREAT FOR RIP CURRENTS AT AREA BEACHES TODAY. THE THREAT WILL
BE HIGHEST FROM LATE MORNING THROUGH MID AFTERNOON DUE TO TIDAL
EFFECTS. CHECK WITH THE BEACH PATROL FOR ADDITIONAL INFORMATION
REGARDING OCEAN HAZARDS. REMEMBER TO SWIM ONLY NEAR A LIFEGUARD...
AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ABOVE NORMAL RAINFALL CHANCES WILL OCCUR THROUGH THE REST OF THIS
WEEK. WHILE RAIN CHANCES REMAIN HIGH FROM WEDNESDAY THROUGH FRIDAY
FRESHENING ONSHORE FLOW WILL DEVELOP...PERHAPS DECREASING THE
COVERAGE AND INTENSITY OF STORMS SLIGHTLY. THE THREAT FOR LOCALLY
HEAVY RAINFALL WILL CONTINUE HOWEVER...AND COULD CAUSE LOCALIZED
TEMPORARY FLOODING OF ROADS IN SOME AREAS DURING THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. HOWEVER...
PLEASE REPORT ANY RAINFALL AMOUNTS OF TWO INCHES OR GREATER TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

CRISTALDI

In the hours before

Special weather statement, Sep 22, 1:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT MON SEP 22 2014

FLZ046-141-147-221845-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-SEMINOLE-
203 PM EDT MON SEP 22 2014

...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN BREVARD COUNTY...EASTERN
SEMINOLE COUNTY...EXTREME SOUTHEASTERN VOLUSIA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
CHULUOTA...MOVING EAST AT 15 MPH.

LOCAL ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE FOR THE
POSSIBILITY OF LANDSPOUT FORMATION. A LANDSPOUT IS A TORNADO OF VERY
SHORT DURATION AND WINDS GENERALLY LESS THAN 60 MPH WHICH CAN CAUSE
MINOR DAMAGE AND INJURIES IN ITS DIRECT PATH. IF THIS TREND
CONTINUES...A TORNADO WARNING MAY BE ISSUED SHORTLY. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL MEDIA FOR ADDITIONAL UPDATES AND
POSSIBLE WARNINGS.

LAT...LON 2862 8079 2859 8080 2859 8083 2860 8095
      2861 8097 2862 8115 2879 8115 2880 8078
      2872 8075 2877 8084 2870 8083 2866 8081
      2866 8079 2869 8079 2871 8075 2860 8074
TIME...MOT...LOC 1803Z 273DEG 14KT 2868 8106

JP
Special weather statement, Sep 22, 1:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT MON SEP 22 2014

FLZ059-064-221930-
MARTIN-ST. LUCIE-
230 PM EDT MON SEP 22 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...

* UNTIL 330 PM EDT.

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 7 MILES
SOUTHWEST OF INDIANTOWN TO 5 MILES SOUTHWEST OF JONATHAN DICKINSON
STATE PARK...MOVING NORTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE NORTH RIVER SHORES...HOBE SOUND BEACH...SEWALLS POINT AND
WITHAM FIELD.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2696 8062 2727 8044 2727 8022 2726 8022
      2727 8020 2724 8017 2721 8017 2721 8015
      2716 8015 2703 8009 2703 8008 2697 8008
      2697 8014 2695 8017 2696 8022
TIME...MOT...LOC 1830Z 209DEG 13KT 2696 8053 2697 8016

JP
Special weather statement, Sep 22, 1:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT MON SEP 22 2014

FLZ147-221900-
NORTHERN BREVARD COUNTY-
232 PM EDT MON SEP 22 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
TO 45 TO 55 MPH OVER NORTHERN BREVARD COUNTY...

* UNTIL 300 PM EDT.

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 3 MILES WEST OF
MIMS...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KLONDIKE BEACH...MERRITT ISLAND WILDLIFE REFUGE AND KENNEDY
SPACE CENTER.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS
TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE
SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2850 8074 2852 8073 2852 8077 2850 8077
      2849 8088 2853 8091 2878 8095 2879 8078
      2870 8071 2868 8067 2868 8066 2871 8070
      2874 8071 2876 8074 2879 8075 2879 8073
      2859 8057 2850 8054
TIME...MOT...LOC 1832Z 271DEG 24KT 2866 8083

15
Special weather statement, Sep 22, 1:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
256 PM EDT MON SEP 22 2014

FLZ147-221945-
NORTHERN BREVARD COUNTY-
256 PM EDT MON SEP 22 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH OVER NORTHERN BREVARD COUNTY...

* UNTIL 345 PM EDT.

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER TITUSVILLE...MOVING
EAST AT 20 MPH. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THIS STORM. THIS STORM MAY ALSO PRODUCE FUNNEL CLOUDS AS
IT MOVES TOWARD MERRITT ISLAND AND THE COAST.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MERRITT ISLAND WILDLIFE REFUGE AND KENNEDY SPACE CENTER.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2848 8061 2850 8060 2850 8063 2849 8064
      2849 8074 2852 8073 2852 8077 2850 8077
      2850 8088 2868 8090 2869 8082 2866 8081
      2869 8079 2870 8071 2868 8067 2871 8067
      2870 8066 2859 8057 2848 8053
TIME...MOT...LOC 1855Z 269DEG 11KT 2859 8079

15

The radar

The Melbourne radar (KMLB), 57 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
September 22, 2:00 PM EST
Where
Brevard County, 1.04 mi SSE of Titusville Airpark
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.606, -80.825

USAF tower 1012, located near the intersection of South Street (SR-405) and Lane Avenue in Titusville, recorded a 61 mph wind gust out of the northwest as a severe thunderstorm moved over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535463.